HEARING TIPS

Woman with ringing in her ears after taking this common medication.

You hear a ringing in your ears when you wake up in the morning. They were fine yesterday so that’s odd. So now you’re wondering what the cause could be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been very moderate lately). But you did have a headache yesterday, and you did take some aspirin before bed.

Could it be the aspirin?

You’re thinking to yourself “maybe it’s the aspirin”. You feel like you recall hearing that certain medications can produce tinnitus symptoms. is aspirin one of those medicines? And if so, should you stop using it?

Tinnitus And Medication – What’s The Connection?

Tinnitus is one of those disorders that has long been reported to be connected to a variety of medications. But what is the reality behind these rumors?

It’s widely believed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. But the truth is that only a small number of medicines lead to tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of hypotheses:

  • The affliction of tinnitus is relatively common. More than 20 million people cope with recurring tinnitus. When that many people cope with symptoms, it’s unavoidable that there will be some coincidental timing that happens. Enough people will begin taking medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would mistakenly assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.
  • Starting a new medicine can be stressful. Or more often, it’s the underlying condition that you’re using the medication to treat that causes stress. And stress is commonly associated with tinnitus. So it isn’t medication producing the tinnitus. It’s the stress of the whole experience, though the confusion between the two is rather understandable.
  • Your blood pressure can be altered by many medicines which in turn can trigger tinnitus symptoms.

What Medicines Are Connected to Tinnitus

There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.

Strong Antibiotics And The Tinnitus Connection

There are a few antibiotics that have ototoxic (ear harming) properties. These strong antibiotics are normally only used in extreme situations and are known as aminoglycosides. High doses are typically avoided because they can lead to damage to the ears and trigger tinnitus symptoms.

Medication For High Blood Pressure

Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but normally at substantially higher doses than you might normally encounter.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin might have been what triggered your tinnitus. But the thing is: It still depends on dosage. Usually, high dosages are the real issue. Tinnitus symptoms usually won’t be produced by regular headache doses. The good news is, in most circumstances, when you quit using the huge doses of aspirin, the tinnitus symptoms will dissipate.

Consult Your Doctor

Tinnitus may be able to be caused by a couple of other unusual medications. And the interaction between some mixtures of medications can also produce symptoms. That’s the reason why your best course of action is going to be talking about any medication concerns you may have with your doctor or pharmacist.

You should also get examined if you begin noticing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today